Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


now what
Mar 28, 2007

I have been hiv positive for two and a half years....I know the date I was infected....anyway......I have been advised I must start taking meds...my cd4 is now dropped to 257 and my viral load is now 114,000. I was suprised that it jump in such a short time....three months ago I was 32,000. I am over fifty and have been resisting the drugs for the last two years...I am currently taking liptor,HRT and an ace inhibitor for hypertension and metformin for diabetes. I am worried about how Atripla will interact with what I am already taking and of course the change in body shape. How long on average will the changes in my body take place. and will any of these drugs have an affect on how affect on atripla's effectiviness...I have the prescription in my hand.....I am scared to death...I know I have to take it but it's like jumpin in the water and can't swim

Response from Dr. Young

Thanks for your post.

If your CD4 count is confirmed below 300, I'd support the idea of starting medications.

It's reasonable to have concerns about the risk of side effects from medications for HIV, but know that the large majority of persons who start contemporary medications don't experience significant, long-term issues.

You've mentioned only Atripla (tenofovir/FTC/efavirenz) and while this is usually a very well tolerated, low pill count regimen, I'd hasten to say that it's important to take in viral- and patient-factors in deciding on what the best treatment is for you and your virus. For exammple, you mention that you already have diabetes and high blood pressure- factors that could place you at risk for having kidney disease. For this reason, I'd want to know more about your kidney function before starting on a treatment that included tenofovir, since tenofovir's rare, but characteristic toxicity is kidney injury.

I'm not aware of any signinficant drug interactions between the medications that you've listed.

Body shape changes (lipodystrophy) can occur among persons with HIV, but it's my opinion that HIV drugs are only part of the story; waiting until one's CD4 counts are very low actually appears to place you at greater (not lesser) risk of getting lipo. To the extent that you mention Atripla, this regimen is not thought to place patients at great risk of getting lipo.

So, I know that this is a monumental time for you. Know that many, many patients start on similar drug regimens and don't experience significant problems. The key thing is to establish a functional line of communication with your HIV treater, let him or her know how your doing and as always, ask lots of questions. It's my estimation that you'll actually feel better in the weeks to come.

Best of health to you, BY



Previous
Starting Meds need help
Next
HIV+ Live and Work in Mexico

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement